Vestibular Disorders Affect Soldiers & Veterans
While vestibular disorders can affect individuals of any age, background, or profession, military personnel are exposed to unique circumstances that can put them at risk for certain types of inner ear damage.
- Symptoms of a vestibular disorder
- TBI & vestibular disorders
- Antimalarials that can cause vestibular dysfunction
- What to do if you suspect your vestibular system has been damaged
- Military hospitals with vestibular testing capacity
- Resources for military personnel & veterans
Common Causes of Vestibular Dysfunction in Soldiers & Veterans
Possible causes of vestibular disorders that may be prevalent in military settings include traumatic brain injury and neurotoxic vestibulopathy, particularly from certain prescribed antimalarials. Symptoms of posttraumatic stress disorder (PTSD) may also confound the diagnosis of vestibular disorders.
Dizziness, impaired balance and altered coordination have been reported in as many as 30% of people after suffering a mild traumatic brain injury, or mTBI (Cicerone, 1995).
Certain neurotoxic substances, such as the popular antimalarial, mefloquine (marketed under the brand name Lariam) can cause injury to the central nervous system, resulting in imbalance, dizziness, vertigo, fatigue, and cognitive problems.
PTSD & Vestibular Disorders
PTSD and vestibular disorders share many common symptoms, such as dizziness, anxiety, headaches, difficulty concentrating, light sensitivity, and social withdrawal. Soldiers diagnosed with PTSD may also have an underlying vestibular disorder.
The vestibular system includes the parts of the inner ear and brain that help control balance and eye movements. If the system is damaged by disease, aging, or injury, vestibular disorders can result. Common symptoms include:
- Vertigo and dizziness
- Imbalance and spatial disorientation
- Vision disturbance
- Hearing changes
- Cognitive and/or psychological changes
The risk of blast exposure to deployed US military service members is significant. Traumatic brain injury (TBI) is a frequent consequence of blast exposure. Dizziness is a common clinical finding in people with blast-induced TBI.
Many US military service members who have been exposed to blasts in Iraq and Afghanistan complain of symptoms consistent with peripheral vestibular pathology such as vertigo, gaze instability, and motion intolerance.1
TBI can also cause central vestibular pathology. Other symptoms of a vestibular disorder associated with TBI include: headache, nausea, vomiting, numbness, dizziness, balance problems, difficulty thinking, difficulty remembering, light/noise and motion sensitivity, sleep disturbances, emotional changes, irritability, fatigue, polypharmacy, and difficulty with cognitive processing. These symptoms can have a significant impact on a service member's quality of life and ability to return to service.
TBI is classified as mild (mTBI), moderate or severe. More than 75% of TBI patients are classified as "mild," which is a misnomer, given the tragic effects. It is important to note that mTBI does not need to involve a loss of consciousness. Increasingly, healthcare professionals are using the term "alteration of consciousness" to correct this misconception. TBIs are highly underreported, perhaps more so on the battlefield. Multiple TBIs can cause severe compounding effects.
|Structural Imaging||Normal||Normal or abnormal||Normal or abnormal|
|Loss of Consciousness||0-30 min||>30 min & < 24 hrs||> 24 hrs|
|Alteration of Consciousness/Mental State||</= 24 hrs||> 24 hr||> 24 hrs|
|Post Traumatic Amnesia||</= 24 hrs||> 24 hrs & < 7 days||> 7 days|
|Glasgow Coma Scale||Score 13-15||Score 9-12||Score 3-8|
|Source: Department of Defense (note: loss of consciousness is not a required condition of mild TBI)|
Assessment & Management of Dizziness Associated with Mild TBI
A comprehensive physical exam should be performed on military service personnel exposed to blasts. Diagnostic exams may include primary position and gaze-evoked nystagmus, assessment of gait, Dix-Hallpike Test, otologic and oculomotor exam, and Rhomberg Test. Routine blood tests are not typically beneficial for patients with dizziness symptoms.2 Because some clinicians caring for service members who have been exposed to a blast are reporting associations between physical exertion (e.g. running) and the onset of symptoms (e.g. headache & vertigo), current DOD guidelines recommend exertional testing in patients with TBI before return to full duty.1
Neurotoxic vestibulopathy is a common but under recognized outcome following use of the neurotoxic antimalarial drug, mefloquine (also known as Lariam). In 2013, the FDA cautioned that neurological effects from mefloquine, to include dizziness, loss of balance, or ringing in the ears, could be permanent. Mefloquine has been widely used by U.S. military personnel since its introduction in the 1980s, such as during operations in Somalia in the early 1990s, during Operations Iraqi Freedom (OIF) beginning in 2003 among personnel deployed to Iraq and Kuwait, and during Operation Enduring Freedom beginning in 2001 among personnel deployed in Afghanistan, and in related operations in Africa and Southeast Asia. As documentation of mefloquine prescribing was often poor, many military personnel will not have evidence of the drug in their medical record. A history of exposure to mefloquine should be assumed if the military service member reports taking a once-weekly tablet that is white slightly smaller than dime-sized, for prevention of malaria.
Chronic quinoline encephalopathy — also known as neuropsychiatric quinism or just "quinism" - is a class of potentially life-threatening medical conditions caused by poisoning by quinoline drugs including the antimalarial drugs mefloquine (previously marketed as Lariam®) and tafenoquine, an unlicensed drug currently undergoing regulatory review by the U.S. Food and Drug Administration (FDA). Learn more about quinism from the Quinism Foundation.
The path to diagnosis for military personnel and veterans generally goes through your primary care physician (PCP). However, not all PCPs are trained to recognize vestibular disorders. You may find it helpful to educate yourself about the symptoms of a vestibular disorder so you can communicate this clearly with your PCP. Becoming an advocate for your own healthcare can greatly improve your chances of receiving an accurate diagnosis during the early stages of your condition.
- Educate yourself about vestibular symptoms and diagnosis.
- Download a dizziness and balance medical history questionnaire; fill it out and bring it with you to your PCP appointment.
- Ask your PCP for a referral to a medical facility that can perform comprehensive vestibular testing (see below for a list of military hospitals with vestibular testing capabilities). You may also request a referral to a civilian balance center (see VeDA's provider directory).
Camp Pendleton Naval Hospital
Walter Reed National Military Medical Center
Naval Medical Center San Diego
WOMAC Army Medical Center
- Defense and Veterans Brain Injury Center
- Military One Source
- U.S. Department of Veterans Affairs
- Warrior Transition Command
- VA Veterans Crisis Line